New Mexico, 2020

Flash Flood in New Mexico, August 5, 2020

August 5, 2020 · NWS ABQ · 1 event in 1 county or zone

A backdoor cold front that moved into eastern New Mexico recharged moisture over the region on August 5, 2020. Thunderstorm coverage increased over the area however most activity was light across the western half of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A backdoor cold front that moved into eastern New Mexico recharged moisture over the region on August 5, 2020. Thunderstorm coverage increased over the area however most activity was light across the western half of the state. Stronger storms with heavier rainfall amounts were able to impact eastern New Mexico. A nearly stationary storm around Bonito Lake caused flash flooding on the Little Bear burn scar. Radar estimated between one and two inches of rain fell which washed out old debris in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 5, 10:34 AM MST, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 5, 10:34 AM MST, 2 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1134 AM MDT Wed Aug 5 2020

.AVIATION...
18Z TAF CYCLE
More mid-level moisture in the atmosphere will allow for greater
storm coverage across southwest and west-central NM today. The
primary concern with any storms across the west today will be gusty
downburst winds as storms move to the northeast around 15-20 mph. A
backdoor boundary that moved through late last night will also allow
storms to develop along the central mountain chain and move eastward
onto the adjacent highlands and plains. A few strong to severe
storms with large hail and damaging winds will remain possible across
the northeast. Storms will taper off late this evening, and VFR
conditions will prevail.

15

&&

.PREV DISCUSSION...919 AM MDT Wed Aug 5 2020...
.UPDATE...
Forecast remains on track for today, but did a quick update to
slightly update PoPs as well as add severe weather wording to the
northeast. The severe threat looks to be lower in this area compared
to days past thanks to less shear. Still, there will be enough along
with instability to allow for a couple strong to severe thunderstorms
in the northeast highlands/plains this afternoon. This lines up well
with SPC's Day 1 Outlook that outlines this area in a marginal risk.
Updated products have already been sent out.

15

&&

.PREV DISCUSSION...305 AM MDT Wed Aug 5 2020...
.SYNOPSIS...

Yet again we will need to watch for an isolated severe storm over far
northeast New Mexico over Colfax and Union Counties. There should be
enough north to northwest flow aloft to support convection over these
areas. Damaging winds and hail will be the main severe threat from
any storms although the coverage of storms will be isolated. Upper
level high pressure over the southern half of New Mexico should move
over west and central Texas by tomorrow. This should allow for a
small increase in thunderstorm chances and coverage through Saturday.
It looks like Friday may be the best day for storms as there will be
a deeper south to southwest flow to support an increase in moisture.
Again we will need to monitor for a hail/wind threat, but heavy
rainfall threat will remain low. Moisture does increase but not very
much more than normal. If anything, moisture will be slightly below
climo norms for time of year. The upper level high pressure does
eventually transition back over New Mexico to start next week so we
may see a decrease in rain chances and higher temperatures.

&&

.DISCUSSION...

SHORT TERM...(Today through Thursday)...
A relatively weak backdoor boundary has made it as far west as the
east slopes of the Sangre de Cristos this morning. This boundary
associated with the convection in the southeast CO and the Southern
Plains will help get showers and storms going in portions of the
eastern plains this afternoon. A strong storm or two is possible but
a jet level speed max is lacking today and the flow aloft is more
zonal compared to yesterday.

Four Corners' high center over south-central NM early this morning
is forecast to shift slightly eastward to southeast NM by afternoon.
Southerly to southwesterly winds on the west side of the high bring
mid-level moisture back into NM from a swath from southwest to
northeast across the state today. Isolated showers and thunderstorms
are possible most areas with the exception of the Four Corners'/NW
Plateau where dry air hangs on. Any showers and storm that develop
west of the central mountain chain will be on the drier side with
dewpoint temperatures forecast to drop into the mid 30s to near 40F.
Showers and storms over the eastern plains will be on the wetter side
with low-level Gulf moisture hanging on thanks to the backdoor
boundary. Not much changes Thursday with perhaps a slightly better
shot at showers and storms west of the central mountain chain. Light
steering flow and a lack of deep moisture will make for quite the
tough time for convection trying to make it into the middle and upper
RGV today and Thursday but can't rule out a brief stray shower or
storm, mainly during the evening hours. Storm motion will be to the
northeast around 15 mph most areas with an easterly storm motion of
15 mph forecast for the northeast and east- central plains.

LONG TERM...(Thursday Night through Wednesday)...

Overall models and ensembles are in pretty good agreement with 500mb
upper level ridge moving east into Texas by Thursday/Friday. This
means there should be stronger and deeper upper level flow from the
SW/S. Moisture will increase some but looking at the NAEFS,
precipitable water values will be struggling to reach climo norms.
The overall pattern still supports convection with maybe an isolated
strong/severe storm depending upon instability. Even then we are
still looking at a microburst or hail threat. This pattern continues
into Saturday but by Sunday the ridge begins to break down slightly.

Depending upon the model, it looks like the ridge becomes diffuse
with maybe a couple of ridge centers. One of these ridge centers
looks to retrograde back over New Mexico in the Monday/Tuesday time
frame so we see a drop off in rain chances. This trend continues into
the middle of next week. Not only that, but the pattern may become
amplified enough that the ridge builds over much of the southern
Rockies. As a result, ensemble MOS guidance shows an increase in high
temperatures for early to middle of next week. Our forecast follows
that trend.

33/39

&&

.FIRE WEATHER...

High pressure aloft will remain over southeast NM today and
Thursday, shifting farther to the east Friday and Saturday. Showers
and storms will favor the southeast two-thirds of the state each day
with wetting rains most likely east. The upper high builds back over
NM Sunday with favored areas for afternoon storms across the
southwest and south-central mountains. Weather prediction models
agree that dry air moving in from the west will likely dry most areas
out early next week.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 5, 2:27 AM MST, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
327 AM MDT Wed Aug 5 2020

NMZ201>241-060930-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
327 AM MDT Wed Aug 5 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms over far northeast
New Mexico with a threat for damaging hail and winds. Any severe
storm that forms will be isolated in nature for the afternoon and
evening hours today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm activity and coverage may increase through the end of
the week with higher chances on Friday. A strong to severe storm may
be possible Thursday, Friday and Saturday with a threat for hail and
downburst winds. The flood threat looks low for now.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail or wind damage through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

39

The radar

The Holloman AFB radar (KHDX), 53 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lincoln

When
August 5, 12:50 PM MST to 1:50 PM MST
Where
Lincoln County, 5.63 mi NW of Alto to 5.91 mi NW of Alto
Cause
Heavy Rain / Burn Area
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.449, -105.758

A stationary thunderstorm over the Little Bear burn scar produced flash flooding near Bonito Lake. Rocks, mud, and debris that had built up in the area was washed out onto nearby roads. Damage amounts are estimated for culverts and one roadway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901192.